Ohio, 2020

Flood and Hail in Ohio, June 4, 2020

June 4, 2020 · NWS ILN · 21 events in 8 counties and zones

Strong to severe thunderstorms developed along a lingering surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed along a lingering surface boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 10:35 AM EST, 9 minutes earlier.

Area forecast discussion, Jun 4, 10:35 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1135 AM EDT Thu Jun 4 2020

.SYNOPSIS...
Weak disturbances moving across the region will bring a chance
of showers and thunderstorms through Friday night. High pressure
will build in from the north over the weekend bringing drier and
cooler conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thunderstorms are already developing along and northwest of I-71
this morning. Expect additional increasing coverage throughout
the afternoon and into the evening hours. Model soundings are
indicative that the main threats will be damaging winds and
large hail. In addition heavy rain will also occur with these
storm. Temperatures will be slightly cooler than yesterday,
however still expecting warm conditions with high temperatures
in the 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers and thunderstorms will likely be ongoing into the
evening, particularly in southeast counties. Expect activity to
wane in the overnight hours. But showers and storms will develop
again on Friday with a diurnal peak. Environment will be
similar to today, so some more robust storms will be possible.

Lows will remain in the upper 60s in most areas tonight with
highs back into the mid 80s on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Cut-off low south of California rejoins jet stream flow Friday night
leading to an amplification of a downstream ridge in the central US
and a trough over the Northeast. The amplified pattern allows for a
cold front to move through the forecast area during the day on
Saturday with a slight chance for scattered showers and an isolated
thunderstorm primarily during the morning to early afternoon hours.
Temperatures starting in the mid to upper 60s, and warm into the 80s
through the afternoon. Northerly winds lead to some cold air
advection along with lower humidity, likely resulting in a pleasant
Saturday evening.

Sunday and Monday are dominated by surface high pressure to the
north and mid-level ridge over much of the eastern US. Mostly sunny
skies and light northeasterly flow provide near normal temperatures
and lower humidity on Sunday with temperatures a few degrees above
normal on Monday.

Tuesday and Wednesday's weather greatly depends on the progress of
Tropical Storm Cristobal, which is currently positioned 1500 miles
south of WFO ILN, in the state of Tabasco, Mexico. Due to
uncertainty with Cristobal's near term forecast, changes in the
current local forecast for Tue/Wed are likely through the coming
days. Cristobal is expected to eventually move northward into the
northern Gulf of Mexico as a tropical storm. As the deep ridge
shifts eastward, there is a window where remnants of Cristobal could
eventually reach the Ohio Valley as they are intercepted by a deep
trough moving eastward into the Central US. With this synoptic
timing, the tropical airmass associated with the remnants would
enhance rain chances late Tuesday into Wednesday. For temperatures,
rather warm on Tuesday with southeasterly flow pushing temperatures
into the mid to upper 80s with lower 90s possible. With higher rain
chances on Wednesday, highs in the upper 70s and lower 80s are
forecast.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Expect showers and thunderstorms to develop across the region
with the greatest coverage during peak heating. Still enough
uncertainty in narrowing down when convection might impact
terminals to continue with VCTS for a several hour period when
probability is highest. There may be lingering showers in the
wake of any storms. This will diminish during the night.
Conditions are expected to remain VFR outside of any
thunderstorms.

OUTLOOK...Thunderstorms are possible through Friday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Novak
SHORT TERM...
LONG TERM...McGinnis
AVIATION...
Hazardous weather outlook, Jun 4, 4:00 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Thu Jun 4 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will occur this afternoon into the evening.
A few of the storms could be strong to severe with damaging winds,
hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More showers and thunderstorms are forecast for Friday. A few of the
storms could be strong to severe with damaging winds, hail, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 4, 6:58 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
758 AM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 WSW MONROE            39.42N 84.41W
06/03/2020                   BUTLER             OH   PUBLIC

            5 TREES REPORTED DOWN AT TWO PROPERTIES. A CHILDRENS
            PLAYHOUSE WAS ALSO DAMAGED. TIME ESTIMATED FROM RADAR.

&&

HICKMAN
Local storm report, Jun 4, 7:22 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 AM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     WEST COLLEGE CORNER     39.57N 84.82W
06/03/2020                   UNION              IN   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

&&

HICKMAN
Local storm report, Jun 4, 7:37 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
837 AM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     OXFORD                  39.51N 84.75W
06/03/2020                   BUTLER             OH   911 CALL CENTER

            TREES REPORTED DOWN.

&&

HICKMAN
Local storm report, Jun 4, 7:55 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     4 WSW LEBANON           39.42N 84.28W
06/03/2020                   WARREN             OH   911 CALL CENTER

            ONE TREE REPORTED DOWN OFF OF OH-741.

&&

HICKMAN
Special weather statement, Jun 4, 10:23 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1123 AM EDT Thu Jun 4 2020

OHZ044-052-041600-
Champaign OH-Logan OH-
1123 AM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAMPAIGN AND
SOUTHEASTERN LOGAN COUNTIES UNTIL NOON EDT...

At 1122 AM EDT, radar indicated a strong thunderstorm near St. Paris,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Urbana, St. Paris, West Liberty, Mechanicsburg, Valley Hi, Mutual,
Cable, Thackery, Westville, Pickrelltown, Lippincott, Kiser Lake
State Park, Millerstown, Mingo, Kennard and Terre Haute.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4004 8393 4018 8397 4034 8365 4008 8352
TIME...MOT...LOC 1522Z 256DEG 19KT 4012 8388

Novak

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Champaign

When
June 4, 10:44 AM EST to 10:48 AM EST
Where
Champaign County, 1.48 mi NNE of Urbana
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.140, -83.740

Hail, Champaign

When
June 4, 10:45 AM EST to 10:49 AM EST
Where
Champaign County, 1.48 mi NNE of Urbana
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.140, -83.740

Hail, Union

When
June 4, 11:19 AM EST to 11:23 AM EST
Where
Union County, 0.53 mi W of Milford Center
Measured
1.5 in hail
Reported by
Public
Coordinates
40.180, -83.440

Thunderstorm Wind, Union

When
June 4, 11:19 AM EST to 11:29 AM EST
Where
Union County, 0.53 mi W of Milford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.180, -83.440

Some power lines were knocked down and some localized flooding was reported.

Hail, Union

When
June 4, 11:25 AM EST to 11:29 AM EST
Where
Union County, 0.69 mi S of Marysville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -83.370

Hail, Union

When
June 4, 11:26 AM EST to 11:30 AM EST
Where
Union County, 0.69 mi S of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -83.370

Hail, Union

When
June 4, 11:26 AM EST to 11:30 AM EST
Where
Union County, 0.69 mi N of Marysville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.240, -83.370

Hail, Union

When
June 4, 11:28 AM EST to 11:32 AM EST
Where
Union County, 0.87 mi SE of Milford Center
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.170, -83.420

Thunderstorm Wind, Delaware

When
June 4, 12:00 PM EST to 12:10 PM EST
Where
Delaware County, 1.35 mi E of East Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.322, -82.794

A large limb was knocked down.

Thunderstorm Wind, Madison

When
June 4, 12:15 PM EST to 12:25 PM EST
Where
Madison County, 0.6 mi NNW of Gillivan
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.987, -83.336

Telephone poles and trees were knocked down. Also, a small section of a barn roof was torn off.

Thunderstorm Wind, Delaware

When
June 4, 12:20 PM EST to 12:30 PM EST
Where
Delaware County, 0.35 mi ENE of Lewis Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.202, -83.014

Numerous healthy trees were knocked down near the intersection of Short and North Roads.

Thunderstorm Wind, Madison

When
June 4, 12:32 PM EST to 12:42 PM EST
Where
Madison County, 1.27 mi ENE of Big Plain
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.840, -83.260

Approximately half a barn was destroyed.

Hail, Pickaway

When
June 4, 12:42 PM EST to 12:46 PM EST
Where
Pickaway County, 2.81 mi S of Marcy
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.710, -82.840

Thunderstorm Wind, Fayette

When
June 4, 12:58 PM EST to 1:03 PM EST
Where
Fayette County, 1.6 mi E of Cooks
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.680, -83.270

Small tree limbs were knocked down across the road.

Thunderstorm Wind, Fairfield

When
June 4, 1:10 PM EST to 1:20 PM EST
Where
Fairfield County, 1.74 mi NE of Delmont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.700, -82.660

Tree limbs between two and five inches in diameter were knocked down.

Hail, Fairfield

When
June 4, 1:30 PM EST to 1:33 PM EST
Where
Fairfield County, 2.42 mi E of Lancaster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.717, -82.555

Thunderstorm Wind, Fairfield

When
June 4, 1:39 PM EST to 1:49 PM EST
Where
Fairfield County, 3.72 mi WNW of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.714, -82.498

Numerous large tree limbs were knocked down on Lake Road between County Road 51 and OH-37.

Thunderstorm Wind, Fairfield

When
June 4, 1:40 PM EST to 1:50 PM EST
Where
Fairfield County, 2.98 mi WNW of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.718, -82.481

Large tree limbs were knocked down in isolated spots on OH-37 between Zion Road and Lake Road.

Thunderstorm Wind, Fairfield

When
June 4, 1:41 PM EST to 1:51 PM EST
Where
Fairfield County, 1.74 mi WNW of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.710, -82.460

A barn was destroyed when it collapsed.

Hail, Fairfield

When
June 4, 1:45 PM EST to 1:49 PM EST
Where
Fairfield County, 2.81 mi N of Amanda
Measured
1.5 in hail
Reported by
Public
Coordinates
39.690, -82.740

Flood, Ross

When
June 4, 2:38 PM EST to 3:38 PM EST
Where
Ross County, 1.07 mi W of Schooleys to 1.23 mi NW of Schooleys
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.273, -82.890

One and a half inches of rain was measured by a personal weather station in 30 minutes. Some localized flooding was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884596, 884680, 884597, 884622, 884722, 884598, 884599, 884600, 884623, 884624, 884625, 884626, 884602, 884627, 884628, 884721, 884678, 884679, 884629, 884604, 884631.